MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 LVAS CORING TOOL; SURGICAL CORING TOOL

THORATEC CORPORATION HEARTMATE 3 LVAS CORING TOOL; SURGICAL CORING TOOL
Model Number 10005872
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/15/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This medwatch is reporting the coring tool.The pump is reported under medwatch mfr report # 2916596-2019-00839.Approximate age of device ¿ 1 day (the day of implant).The patient remains ongoing on lvad support with the replacement device.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that the patient was placed on extracorporeal membrane oxygenation (ecmo) support for implant of the heartmate 3 left ventricular assist device (lvad) on (b)(6) 2019.The coring tool was used according to the manufacturer¿s instructions.After coring, the lvad was inserted and the patient was weaned from ecmo support.Everything seemed ok, then suddenly the calculated lvad flow dropped to less than 1 l/min.Echocardiography showed no flow in the inflow cannula.A ramp test showed that the pump was not able to relieve the left ventricle.The patient was placed back on ecmo support.The lvad was disconnected from the apical ring and it was observed that part of the core was still attached to the ventricolotomy.After removing the leftover material, the surgeon checked for material inside the coring device and found nothing.The explanted lvad was placed in a water basin and the device was started, but it was not able to generate good flows under increasing speed.The surgeon suspected that material was ingested into the pump and decided to implant the backup device.The patient`s condition was stable during the procedure.The patient was weaned from ecmo support with normal lvad flows.No additional information was provided.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusions: although damage to the coring tool was confirmed during the evaluation, a correlation to the reported event could not be conclusively determined.Examination of the returned coring tool confirmed that the guide pin inside the cutting blade was bent and nearly in contact with the helix.The inspection found no other areas of damage to indicate how the pin may have been bent.Review of the manufacturing documentation, which includes inspecting the tool for physical damage, found no deviations from manufacturing or quality assurance specifications.The evaluation could not determine when the guide pin in the returned coring tool became bent.Functional testing of the coring tool found the blade to be within manufacturing specification in its returned state.Further testing also confirmed that the returned tool was able to core and capture the tissue from a test section of bovine myocardium, although the resulting hole was angled.The bent guide pin could not be conclusively correlated to report of the tissue core not being captured by the tool.It was reported that bioglue was applied to the area inside the metal ring of the apical cuff during implant.The evaluation could not determine if coring through this material contributed to the bending of the guide pin.The device history records (production orders # (b)(6) and (b)(6)) were reviewed and showed no deviations from manufacturing or qa specifications.The rework and ncmr documented in these production orders were not related to the reported event or investigation findings.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 LVAS CORING TOOL
Common Device Name
SURGICAL CORING TOOL
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 95488
MDR Report Key8415242
Report Number2916596-2019-00840
Device Sequence Number1474155
Product Code DSQ
UDI-Device Identifier00813024013075
UDI-Public00813024013075
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup
Report Date (Section B) 09/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2021
Device Model Number10005872
Device Catalogue Number10005872
Device Lot Number6692904
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/11/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/15/2019
Supplement Date Received by Manufacturer09/20/2019
Initial Report FDA Received Date03/12/2019
Supplement Report FDA Received Date09/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
FA-Q119-MCS-1
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;